Florida, 2004

Tropical Storm in Florida, September 4 to 7, 2004

September 4 to 7, 2004 · NWS JAX · 15 events in 15 counties and zones

15 tropical storm, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
4
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Sep 4, 7:30 PM EST, 1 hour 30 minutes earlier.

Area forecast discussion, Sep 4, 7:30 PM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
830 PM EDT SAT SEP 4 2004

HAVE ISSUED A QUICK UPDATE TO ALL PRODUCTS TO INCLUDE TORNADO WATCH
798. NO OTHER CHANGES.

PREVIOUS DISCUSSION FOLLOWS.

CAMP/ZAPPE/SANDRIK/HESS

-------------------------------------------------------------

...HURRICANE FRANCES SLOWLY MOVING TOWARD THE FLORIDA EAST COAST...

.SHORT TERM...STRONG PRES GRADIENT IN PLACE WITH HURRICANE FRANCES
OFF THE SE FL COAST AND HIGH PRES SYSTEM OVER TN VALLEY OVER TO MID
ATLC AREA. LATEST JAX SOUNDING SHOWS PWATS CLIMBING TO OVER 2 INCHES
AS OUTER FRINGES OF FRANCES MAKE THEIR IMPACT ON JAX CWA. SCT
SHOWERS AND A FEW TSTMS MOVING RAPIDLY TOWARD THE SW IN THE MODERATE
TO STRONG NE FLOW AROUND 30 KT OFF THE DECK. AS FAR AS WINDS...
SUSTAINED WINDS HAVE BEEN NEAR 20 MPH WITH GUSTS AROUND 30-35 MPH.
BASED ON LATEST TPC FORECAST TS WINDS WILL MOVE INTO INLAND ZONES
BEFORE MIDNIGHT. THEREFORE WILL UPGRADE THE INLAND TS WIND WATCH TO
A WARNING EXCEPT LEAVE OUT COLUMBIA...SUWANNEE...BAKER AND
HAMILTON. EXPECT INCREASING THREAT LATE TONIGHT AND SUNDAY FOR
TORNADO CONCERN AS HELICITY VALUES RAMP WELL OVER 200 M2/S2 AFTER
MIDNIGHT. MODELS GENERALLY ARE IN AGREEMENT WITH FRANCES BUT ARE
APPEAR TO BE A LITTLE SLOW AFTER ABOUT 12 HRS AND TOO FAR E.
GENERALLY USED BLEND USED MAV POP GUIDANCE WITH A FEW TWEAKS.
GRADUALLY BROUGHT POPS DOWN LATE SUN NIGHT AND MON. MAY NEED TO TWEAK
POPS DOWN FURTHER FOR MON BUT TIMING IS UNCERTAIN...SO MAY ADJUST +-
10% BEFORE ZFP RELEASE PENDING UPCOMING CONFERENCE CALL. GREATEST
CONCERN FOR HEAVY RAINFALL OVER JAX CWA IS OVER SRN ZONES STILL
MAINLY S OF LINE FROM JAX TO LIVE OAK SO CURRENT FLOOD WATCH LOOKS
FINE. MON NIGHT AND TUE...AS FRANCES MOVES NWD A TRAILING LOW
PRES TROUGH AND DEEP LAYER MOISTURE WILL GENERALLY RESULT IN
SCT TO LIKELY POPS. SLOWLY HAVE INCREASED MAX TEMPS PER GFS
TEMP TRENDS.

.LONG TERM...WED-SAT. SCT POPS SHOULD CONT DURING THE EXTENDED
PERIOD WITH LOWEST POPS ANTICIPATED IN NRN ZONES IN LOWER DEEP
LAYER MOISTURE. OTHERWISE...LITTLE CHANGE TO PREVIOUS PACKAGE.

&&

.MARINE...ST AUGUSTINE BUOY HAS EXHIBITED STEADY NE WINDS 23G29KT FOR
SEVERAL HOURS BUT SEAS HAVE CONTINUED BUILDING AND ARE UP TO 14 FT
AT 18Z. R8 TOWER ALSO REPORTS NEAR 14 FT SEAS. TRPCL STORM WRNG HAVE
BEEN EXTENDED NWD TO INCLUDE GA WATERS. FEW CHANGES EXPECTED WITH THE
AFTN ISSUANCE. WINDS WILL CONTINUE VEERING AND WEAKENING INTO MIDDLE
OF WEEK.
&&

.PRELIMINARY POINT TEMPS/POPS...
AMG 73 84 74 87 / 40 60 80 80
SSI 79 83 79 84 / 70 80 80 70
JAX 77 83 77 85 / 70 90 90 80
SGJ 81 83 81 84 / 70 99 90 80
GNV 75 84 76 86 / 60 99 99 80
OCF 76 85 76 86 / 70 99 99 80
&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...TROPICAL STORM WARNING FLZ024-025-033-038-AMZ452-454-472-474.
     HURRICANE WATCH FLZ024-025-033-038-AMZ452-454-472-474.
     INLAND TROPICAL STORM WIND WARNING FLZ032-037-040-030-031-035-036
     INLAND TROPICAL STORM WIND WATCH FLZ020>023.
     FLOOD WATCH FLZ020>025-030>033-035>038-040.
GA...TROPICAL STORM WARNING GAZ153-154-165-166-AMZ450-470.

&&
Hazardous weather outlook, Sep 4, 11:09 AM EST, 9 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1209 PM EDT SAT SEP 4 2004

GAZ132>136-149>152-162>164-042200-
APPLING-ATKINSON-BACON-BRANTLEY-CHARLTON-CLINCH-COFFEE-ECHOLS-
JEFF DAVIS-PIERCE-WARE-WAYNE-
1209 PM EDT SAT SEP 4 2004

THIS OUTLOOK IS FOR SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

INCREASING NORTHEAST WINDS WELL NORTH OF HURRICANE FRANCES WILL REACH
15 TO 20 MPH WITH GUSTS NEAR 30 MPH. A FEW SHOWERS AND THUNDERSTORMS
WILL IMPACT INLAND SOUTHEAST GEORGIA THIS AFTERNOON AND TONIGHT.

SEE THE LATEST HURRICANE LOCAL STATEMENT FOR FURTHER INFORMATION FOR
THE COASTAL GEORGIA AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

...HEAVY RAINFALL AND ISOLATED TORNADOES POSSIBLE SUNDAY...

THE MAIN IMPACTS FROM HURRICANE FRANCES ACROSS SOUTHEAST GEORGIA ARE
EXPECTED TO BE HEAVY RAINFALL AND ISOLATED TORNADOES. RAINFALL TOTALS
OVER THE HOLIDAY WEEKEND DEPEND ON THE EXACT MOTION OF FRANCES...BUT
AMOUNTS OF 2 TO 4 INCHES ARE CERTAINLY POSSIBLE. LANDFALLING TROPICAL
SYSTEMS OFTEN PRODUCE ISOLATED TORNADOES NEAR AND TO THE RIGHT OF THE
PATH OF MOTION. THE GREATEST CHANCE OF THIS WILL BE SUNDAY AND SUNDAY
NIGHT IN SOUTHEAST GEORGIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT OR SUNDAY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR CABLE TELEVISION FOR ANY UPDATES OR WARNINGS. FOR
ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

SEC/ARS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 tropical storm. Local standard time, as filed.

Tropical Storm, Flagler

When
September 4, 9:00 PM EST to September 7, 11:59 PM EST
Where
Flagler forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
29.471, -81.293 (the zone’s center; the record gives no point)

Tropical Storm, Gilchrist

When
September 4, 9:00 PM EST to September 7, 11:59 PM EST
Where
Gilchrist forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
29.726, -82.800 (the zone’s center; the record gives no point)

Tropical Storm, Hamilton

When
September 4, 9:00 PM EST to September 7, 11:59 PM EST
Where
Hamilton forecast zone
Deaths
1 direct, 0 indirect
Reported by
EMERGENCY MANAGER

Hurricane "Frances"Hurricane "Frances" made landfall along the central Florida coast and, as a weakening system, moved west-northwest across central Florida and then northwestwards into southwest Georgia. This motion brought the area into the periphery of the storm and north Florida experienced sustained tropical storm force winds with gusts to near hurricane force. Across the Suwannee Valley heavy rainfall resulted in extensive flooding in many locations. The lowest north Florida Mean Sea Level Pressure (MSLP) of 987.8/29.16 in Hg was recorded in Ocala as the center moved to the southwest of the city. The lowest MSLP readings across north Florida ranged from 987.8/29.16 in HG at Ocala Airport (KOCF) to 1002.7 mb/29.61 in Hg at the National Ocean Systems (NOS) Tide Gage in Fernandina Beach, Florida. Maximum sustained winds recorded were 56 knots/64 mph at the St. Augustine CMAN site (SAUF1) at the St. Augustine Pier. The peak gust was also recorded at SAUF1 with 71 knots/82 mph reported on the evening of the 5th. Generally inland stations (ASOS, AWOS III and mesonet stations) reported sustained winds of 30 to 50 mph with gusts of 40 to 65 mph. Extensive tree blow down occurred in bands with roof and some structural damage. Most structural damage was associated with mobile homes and generally weakly constructed permanent structures. Several cases of large trees destroying manufactured homes were observed, especially across Clay, Flagler, Putnam and St. Johns Counties.Wave heights of 10 to 20 feet were recorded across the coastal waters with tides running one to two feet above astronomical tide levels. Extensive beach erosion occurred due to long duration of onshore winds due both to "Frances" and a period of onshore flow preceding the event.Rainfall totals across north Florida generally ranged from 5 to 15 inches. The heaviest rainfall was associated with a rainband which moved out of Apalachee Bay across north Florida and the Suwannee Valley. This band dropped between 10 and 16 inches of rain from near Ocala through the Suwannee Valley. Peak Rainfall reports with this band are 15.84 inches in High Springs, Florida; 14.84 at Lake Butler, Florida; and 13.63 inches at Orange Springs, Florida. Extensive sheet flooding, river flooding and road washouts occurred with this band. Numerous homes were flooded across the entire region with the Trenton and Lake City areas especially hard hit. Most rivers in the region were pushed to flood stage with several approaching record flood. Portions of Interstate 10 were closed due to flooding.Tornadoes occurred across the region with over 20 confirmed touchdowns. The banded nature of the Tropical Storm wind damage made it very difficult to differentiate between wind damage and tornado damage in subsequent storm damage surveys. No fatalities or injuries occurred due to tornado touchdowns.Overall extensive tree blow down, power outages and roadways blocked by trees were reported in all areas. In the heavy rainfall areas many dirt and secondary roads were left impassable for up to a week.Fatalities all occurred in Alachua County, Florida. 09/05/04, 1100 EST a 28 year old male lost control of his vehicle while northbound on Interstate 75 near Micanopy. The Vehicle hydroplaned and skidded into a wooded area wrapping the vehicle around trees. KGNV observation at 1100 EST, winds 050 degrees 24 mph (21 knots) with gusts to 43 mph (37 knots). Visibility was 7 miles in light rain. 09/05/04, 1815 EST A 61 year old woman was killed when a tree toppled onto her mobile home. 4 persons were in the home when the tree fell. Alachua County Emergency Management received the report at 1819 EST. KGNV observation at 1909 EST, winds 060 degrees 37 mph (32 knots) with gusts to 47 mph (41 knots). 09/06/04 1825 EST, An 86 year old woman died in a house fire related to the storm. Due to power outages she was using candles for lighting, fell asleep and the smoldering candles ignited a fire in her home killing her.09/04/04, 1200 EST, A man and his dog were on board a boat when it capsized in a heavy squall. The dog was found the following day alive, but the man's body was recovered several days later.

Tropical Storm, Marion

When
September 4, 9:00 PM EST to September 7, 11:59 PM EST
Where
Marion forecast zone
Reported by
EMERGENCY MANAGER

Tropical Storm, Nassau

When
September 4, 9:00 PM EST to September 7, 11:59 PM EST
Where
Nassau forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
30.611, -81.771 (the zone’s center; the record gives no point)

Tropical Storm, Putnam

When
September 4, 9:00 PM EST to September 7, 11:59 PM EST
Where
Putnam forecast zone
Reported by
EMERGENCY MANAGER

Tropical Storm, St. Johns

When
September 4, 9:00 PM EST to September 7, 11:59 PM EST
Where
St. Johns forecast zone
Reported by
EMERGENCY MANAGER

Tropical Storm, Suwannee

When
September 4, 9:00 PM EST to September 7, 11:59 PM EST
Where
Suwannee forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
30.196, -82.991 (the zone’s center; the record gives no point)

Tropical Storm, Union

When
September 4, 9:00 PM EST to September 7, 11:59 PM EST
Where
Union forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
30.044, -82.371 (the zone’s center; the record gives no point)

Tropical Storm, Alachua

When
September 4, 9:00 PM EST to September 7, 11:59 PM EST
Where
Alachua forecast zone
Deaths
3 direct, 0 indirect
Reported by
EMERGENCY MANAGER

Tropical Storm, Baker

When
September 4, 9:00 PM EST to September 7, 11:59 PM EST
Where
Baker forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
30.331, -82.285 (the zone’s center; the record gives no point)

Tropical Storm, Bradford

When
September 4, 9:00 PM EST to September 7, 11:59 PM EST
Where
Bradford forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
29.950, -82.169 (the zone’s center; the record gives no point)

Tropical Storm, Clay

When
September 4, 9:00 PM EST to September 7, 11:59 PM EST
Where
Clay forecast zone
Reported by
EMERGENCY MANAGER

Tropical Storm, Columbia

When
September 4, 9:00 PM EST to September 7, 11:59 PM EST
Where
Columbia forecast zone
Reported by
EMERGENCY MANAGER

Tropical Storm, Duval

When
September 4, 9:00 PM EST to September 7, 11:59 PM EST
Where
Duval forecast zone
Reported by
EMERGENCY MANAGER

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Tropical Storm, Flagler2004-09-0686FemalePermanent HomeDirect
Tropical Storm, Flagler2004-09-0521MaleVehicle/Towed TrailerDirect
Tropical Storm, Union2004-09-05MaleBoatDirect

What these are

Tropical Storm
A tropical cyclone with sustained winds of 34 to 63 knots (39 to 73 mph).

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2004Every state in 2004This day in weather historyWarnings in Florida, September 2004The 2004 hurricane season

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5420314, 5420315, 5420316, 5420317, 5420318, 5420319, 5420320, 5420321, 5420322, 5421108, 5421109, 5421110, 5421111, 5421112, 5421113.